Blizzard, Keweenaw
- When
- January 6, 5:00 PM EST to January 7, 5:25 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Arctic high pressure building in the northern plains pushed cold air across Lake Superior and Upper Michigan. In the lake effect snow belts of the Keweenaw Peninsula, blizzard conditions developed as strong gusty winds along with falling and blowing snow frequently reduced visibilities to near zero.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Arctic high pressure building in the northern plains pushed cold air across Lake Superior and Upper Michigan. In the lake effect snow belts of the Keweenaw Peninsula, blizzard conditions developed as strong gusty winds along with falling and blowing snow frequently reduced visibilities to near zero. Temperatures fell below zero and wind chills dropped to as low as 35 below zero during the morning on 6th. Snow accumulations of up to a foot were common over the Keweenaw Peninsula and Ontonagon County, and Phoenix measured 14 inches during this two day blizzard. An additional 6 inches of snow fell at Phoenix on the 7th and 8th to boost the storm total to 20 inches. Over areas east of Marquette, the lake effect snow intensity picked up on the 6th and continued into the 8th. Most places near Lake Superior east of Munising saw at least 6 inches of new snow, and as much as 20 inches buried Two Heart in Luce County. Travel across much of northern Upper Michigan was hampered by low visibilities in blowing and drifting snow. Numerous schools and businesses were closed in the affected areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 6, 5:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EST TUE JAN 6 2004 .DISCUSSION... .SYNOPSIS...UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH AND POLAR VORTEX OVER NORTHERN ONTARIO WITH A SHORTWAVE VORT LOBE PASSING ACROSS AREA THIS AFTERNOON WHICH IS KICKING OFF SOME HEAVY LAKE EFFECT SNOW BANDS OVER LAKE SUPERIOR THIS AFTERNOON. SPOTTER REPORTS UP IN HOUGHTON COUNTY HAVE REPORTED SNOWFALL RATES GREATER THAN AN INCH AN HOUR WHICH IS SURPRISING CONSIDERING SFC DEW POINTS ARE IN THE -20S DEGREES FAHRENHEIT. NORMALLY WITH DEW POINTS LIKE THAT...SNOWFALL INTENSITY DUE TO EVAPORATION IS LESSENED. 12Z SOUNDINGS FROM THE PAS AND PICKLE LAKE TELL A DIFFERENT STORY WITH SATURATED SOUNDINGS THROUGH 700 MB. THIS IS THE PRIMARY REASON WHY EVEN WITH THE DRY SFC AIR...THE INTENSITY OF THE SNOW IS STILL HEAVY. SHORT TERM (TONIGHT)...LATEST MQT RADAR/SFC OBS SHOW SNOW BANDS NOW PUSHING INTO NRN ONTONAGON/SRN HOUGHTON AND BARAGA COUNTIES...AS WINDS HAVE SHIFTED MORE WNWLY. CONVERGENT BAND ON THE EASTERN LAKE (VERY IMPRESSIVE ON RADAR) IS SLOWLY MIGRATING SWD...AND IS POISED TO AFFECT THE PICTURED ROCKS SHORE THIS EVENING PER CURRENT TRENDS. ETA/RUC LOOK TO HAVE A DECENT HANDLE ON THINGS...AND HAVE THUS FOLLOWED THEM IN THE SHORT TERM. CURRENT WARNING/ADVY HEADLINES WILL CONTINUE AS IS...AND HAVE SEEN OCCASIONAL BLIZZARD CONDITIONS ON THE KEWEENAW THROUGH THE AFTN (35MPH GUSTS AND BLO 1/4SM IN SN/BLSN). HOWEVER...RECENT SPOTTER CALLS CONFIRM THAT EXTREME COLD AIR WILL INDEED LIMIT SNOW GROWTH AND RESULTANT ACCUMS. THOUGH WE SHOULD STILL SEE SEVERAL INCHES TNGT IN GOOD CONVERGENCE AREAS...HAVE TONED DOWN AMTS BY AN INCH OR TWO TO ACCOUNT FOR THE FINE SNOW. OTHERWISE ALL OF THE PARAMETERS ARE IN PLACE FOR A PERIOD OF GOOD LES...WITH HIGH INVERSION HEIGHTS... MOISTURE THROUGH 700MB AND LAKE INDUCED CAPES IN EXCESS OF 1000 J/KG. HAVE ALSO ISSUED ANOTHER WIND CHILL ADVY FOR THOSE COUNTIES WITHOUT A WARNING. WIND CHILLS TODAY STRUGGLED TO WARM ABOVE 15 BELOW...SO AWAY FROM THE LES/THICKER CLD COVER THEY SHOULD HAVE NO TROUBLE EXCEEDING CRITERIA OF MINUS 25F TONIGHT. W/ SOME CLD BREAKS EXPECTED IN THE SOUTH...BELIEVE GUIDANCE LOWS ARE A BIT TOO WARM...ALSO CONSIDERING DAYTIME READINGS WHICH WERE IN THE SINGLE DIGITS (BARELY ABOVE ZERO IN SOME CASES). LONG TERM...WED THROUGH FRI. WINDS WILL CONTINUE TO BE A PROBLEM FOR WED AND WILL NOT DIE DOWN UNTIL WED NIGHT. BASICALLY...DID NOT MAKE TOO MANY CHANGES TO THE FORECAST EXCEPT TO INTRODUCE SNOW FOR THURSDAY. THE WIND IS ENE ACROSS LAKE SUPERIOR WITH LAKE-850 MB DELTA-T STILL GREATER THAN 17-20C...SO LAKE EFFECT WILL COME INTO PLAY AGAIN AND COULD GET SEVERAL INCHES IN MARQUETTE OUT OF THIS. THIS WILL HAVE TO BE WATCHED AT THIS POINT. KEPT TEMPERATURES PRETTY MUCH THE SAME AS WAS IN GOING FORECAST. LAKE EFFECT WILL KEEP GOING WITH LAKE-850 MB DELTA-T GREATER THAN 20C THROUGH WED NIGHT. IN THE EXTENDED...MRF/UKMET/GFS/ECMWF ALL SHOW 500 MB PATTERN WITH A TROUGH OFF THE WEST COAST AND A TROUGH ACROSS THE EASTERN HALF OF THE U.S. AND A RIDGE ACROSS THE WESTERN U.S. AND ROCKY MOUNTAINS FOR 12Z FRI. A PIECE OF ENERGY BREAKS OFF FROM THE TROUGH OFF THE WEST COAST AND MOVES THROUGH THE PACIFIC NW AND INTO THE NORTHERN ROCKIES FOR SAT AND HELPS TO START FLATTENING THE 500 MB RIDGE. THIS TROUGH THEN ENTERS INTO THE NORTHERN PLAINS FOR SUN. MRF IS THE FASTEST MOVING THE TROUGH EASTWARD AND MAY BE TOO FAST OVER ALL. GFS IS SLIGHTLY SLOWER. TROUGHING THEN REMAINS FOR MON INTO TUE. CANADIAN ENSEMBLES SUPPORT ABOVE SCENARIO. MRF/GFS ENSEMBLES FAIRLY SIMILAR ALSO...SO CONFIDENCE IN EXTENDED IS ABOVE NORMAL. WITH TROUGHING AROUND...LAKE EFFECT SNOW OR SYNOPTIC SNOW WILL CONTINUE UNTIL TUE WHEN SFC RIDGING MOVES IN. SO WILL HAVE CHANCES OF SNOW UNTIL THEN. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. && .MQT WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY MIZ005-009>014-085 TONIGHT AND WED MORNING. BLIZZARD WARNING MIZ001-003 TONIGHT. WINTER STORM WARNING MIZ002-004-084-006-007 TONIGHT AND WED. LAKE EFFECT SNOW ADVISORY MIZ005 TONIGHT AND WED. HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR. GALE WARNING LAKE SUPERIOR. && MICHELS/JKL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 441 PM EST TUE JAN 6 2004 MIZ001>007-009>014-084-085-071300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 441 PM EST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND WEDNESDAY LAKE EFFECT SNOW AND BLOWING SNOW...AS WELL AS BITTER COLD WIND CHILLS...WILL AFFECT MUCH OF WESTERN AND CENTRAL UPPER MICHIGAN. BLIZZARD CONDITIONS WILL CONTINUE THROUGH TONIGHT ON THE KEWEENAW PENINSULA. GREATEST SNOW AMOUNTS WILL OCCUR IN NORTHWEST UPPER MICHIGAN AND ALONG THE PICTURED ROCKS SHORE. SEE CURRENT WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS. EXPECT GALE FORCE WINDS ON LAKE SUPERIOR TONIGHT. EXPECT HEAVY FREEZING SPRAY ON LAKE SUPERIOR TONIGHT AND WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JKL
The national radar mosaic for the moment the first event began.
19 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381325, 5381326, 5380471, 5381424, 5381425, 5381426, 5381428, 5381429, 5381430, 5381431, 5381432, 5381433, 5381434, 5381435, 5381436, 5381437, 5381438, 5381439, 5381440, 5381441, 5381427.